Electroconvulsive treatment and haloperidol: effects on pre- and postsynaptic dopamine receptors in rat brain.
Electroconvulsive treatment (ECT) has a transitory beneficial effect on patients with Parkinson's disease (PD). The possibility that this effect is mediated by dopamine (DA) receptors was investigated in the rat brain. Repeated ECT or chronic haloperidol treatment induced supersensitivity of putative autoreceptors in the nigrostrital and mesolimbic DA pathways as reflected by enhanced apomorphine-induced inhibition of DA synthesis. Effect of simultaneous administration of ECT plus haloperidol on DA receptor sensitivity were not additive. Chronic haloperidol treatment induced significant elevations in the density of 3[H]-spiperone striatal binding sites. Concurrent administration of ECT had no effect on the neuroleptic-induced supersensitivity. ECT alone was also without effect on 3[H]-spiperone binding. Thus, ECT-induced increases in the sensitivity of presynaptic autoinhibition of DA release was not reflected by changes in the striatal 3[H]-spiperone binding sites. This suggests that effects of ECT on the DA system are not mediated by dopamine D2 receptors.
Reches, A; Wagner, HR; Barkai, AI; Jackson, V; Yablonskaya-Alter, E; Fahn, S
Volume / Issue
Start / End Page
International Standard Serial Number (ISSN)
Digital Object Identifier (DOI)